Kentucky, 2016Flash Flood in Kentucky, May 12, 2016
May 12, 2016 · NWS JKL · 1 event in 1 county or zone
Multiple rounds of showers and thunderstorms developed this afternoon and evening ahead of a cold front. Flash flooding was reported near and just southeast of McKee as nearly two inches of rain fell in a few hour period.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Multiple rounds of showers and thunderstorms developed this afternoon and evening ahead of a cold front. Flash flooding was reported near and just southeast of McKee as nearly two inches of rain fell in a few hour period.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before the first event at May 12, 2:21 PM EST, 4 hours 9 minutes earlier.
Area forecast discussion, May 12, 2:21 PM EST, 4 hours 9 minutes before
Area Forecast Discussion
National Weather Service Jackson KY
321 PM EDT THU MAY 12 2016
.SHORT TERM...(This evening through Friday night)
Issued at 321 PM EDT Thu May 12 2016
Showers and thunderstorms continue to expand in coverage this
afternoon, but the lack of shear is very evident as storms have
been very much of the pulse variety and not sustained for more
than 15 or 20 minutes. Overall severe risk based on these trends
looks very low at this point, although some small hail and wind
gust to 30 mph may be possible with the strongest storms. Plan to
downplay the severe threat through the rest of the day. The one
thing that has not changed is the potential for flash flooding as
the atmosphere appears loaded with activity expanding in coverage
and many of the storms of the low centroid variety. Thus, we'll
have to monitor the flood potential through the evening,
especially with 1 hour flash flood guidance around 1 inch in many
areas. Still looks like good coverage in storms, so will stick
with categorical pops through the evening hours. The cold front
will sweep in this late this evening with cold advection kicking
in. This will send temperatures down into the 50s for lows
tonight. While some clouds may linger into Friday morning, skies
should quickly break up Friday morning, with a pleasant day on
tap. Highs should top out in the lower 70s under mostly sunny
skies.
Saturday night, clouds will be on the increase as a shortwave
trough pushes in from the northwest. Rain chances will also
increase late from the northwest. With clear skies in the late
evening hours, lows should exhibit a bit of a split from ridge to
valley...with lows falling into the 40s and ridges staying in the
low 50s.
.LONG TERM...(Saturday through Thursday)
Issued at 250 PM EDT THU MAY 12 2016
The models are in fairly good agreement aloft through the extended
portion of the forecast. They all depict a deep tough over the
Great Lakes and down into the Ohio Valley. The trough axis from
this will sweep across Kentucky Saturday morning with a batch of
energy passing through our CWA by noon. The pattern will then
slowly flatten out as the Great Lakes trough moves east through
the weekend with northwest flow left over Kentucky. The GFS and
Canadian models are a bit faster and stronger with this evolution
when compared to the ECMWF. Attention then turns toward the
southern stream with ample energy rolling east through the
Tennessee Valley later Monday and continuing during the middle of
the week in broad southwest flow. The main driver of the energy
clusters passing through our area will be a weak western trough
opening up and lifting northeast into the Central and Northern
Plains for the first half of the work week. The GFS and ECMWF are
a bit off from each other here, with the GFS stronger and further
north, later in the week as an upper low passes through the
Central Plains and into the Upper Midwest. Will favor a general
model blend given the agreement early on and less in the way of
main upper level features to key in on later in the forecast.
Sensible weather will start off with a cold front sweeping
through East Kentucky early Saturday and chances of showers/
thunderstorms as it passes. Cool high pressure then builds into
the CWA on northwest winds. This will bring a chilly mid May air
mass to the area from Saturday afternoon into Sunday. High
pressure will make for a dry second half of the weekend and into
the first part of Monday. However, this high will slip east early
in the week with return flow bringing a renewal of shower and
thunderstorm chances to the at least the southwest parts of the
area by Monday evening. A stalled frontal boundary over the area
will return Kentucky to our very wet pattern of late with shower
and thunderstorm chances continuing through mid week. An area of
weak low pressure will slowly move east through the lower
Mississippi Valley and Deep South Tuesday and Wednesday. This may
move east quick enough by Thursday to allow for a break in the
convection, but confidence in this is not all that high. Given a
wide open Gulf, high PW air will likely be in place for much of
the new week making heavy to excessive rainfall a large concern,
along with a potential for MCS activity arriving from the west at
least through the first part of the new week. So, after a cool
and mostly dry weekend, our warm, muggy, and wet pattern returns
for much of next week.
Made some minor terrain based adjustments to the nighttime
temperatures from the CR init scheme through the weekend with
more uniform conditions anticipated later on in the forecast. As
for PoPs, did fine tune them later in the period to add in a touch
of the 12z ECMWF pattern.
&&
.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 321 AM EDT Thu May 12 2016
VFR conditions will mainly be seen through 21z besides some scattered
thunderstorms developing later this afternoon. A cold front will
then approach and move through the area early this evening and
overnight, with a more sustained period of showers and
thunderstorms. Ceilings and/or visibilities will drop down to
MVFR/IFR, with improving conditions expected from west to east
between 09 and 12z Friday. Light winds will pick up out of the
southwest at 5 to 10 kts this afternoon, before becoming west to
northwest behind the cold frontal passage.
&&
.JKL Watches/Warnings/Advisories...
Flash Flood Watch through late tonight for KYZ044-050>052-
058>060-068-069-079-080-083>088-104-106>120.
&&
SHORT TERM...KAS
LONG TERM...GREIF
AVIATION...KAS
Hazardous weather outlook, May 12, 2:41 PM EST, 3 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
341 PM EDT THU MAY 12 2016
KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-132245-
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN-
ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-
OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE-
INCLUDING THE CITIES OF...FLEMINGSBURG...CAMARGO...
JEFFERSONVILLE...MOUNT STERLING...OWINGSVILLE...MOREHEAD...
IRVINE...RAVENNA...CLAY CITY...STANTON...FRENCHBURG...BROADHEAD...
MOUNT VERNON...MCKEE...ANNVILLE...BURNSIDE...SOMERSET...LONDON...
MONTICELLO...STEARNS...WHITLEY CITY...CORBIN...WILLIAMSBURG...
BARBOURVILLE...MIDDLESBORO...PINEVILLE...CUMBERLAND...HARLAN...
SANDY HOOK...WEST LIBERTY...PAINSVILLE...CAMPTON...SALYERSVILLE...
PRESTONSBURG...WHEELWRIGHT...BEATTYVILLE...JACKSON...HINDMAN...
PIPPA PASSES...BOONEVILLE...HAZARD...MANCHESTER...HYDEN...
JENKINS...WHITESBURG...INEZ...COAL RUN...ELKHORN CITY...
PIKEVILLE...SOUTH WILLIAMSON
341 PM EDT THU MAY 12 2016
...FLASH FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.
.DAY ONE...TONIGHT.
PERIODS OF THUNDERSTORMS WILL CONTINUE THROUGH THIS EVENING. SOME
STORMS MAY PRODUCE SMALL HAIL AND GUSTY WINDS. ADDITIONALLY...ANY
THUNDERSTORMS THAT PASS REPEATEDLY OVER THE SAME LOCATIONS COULD
RESULT IN FLASH FLOODING.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
THUNDERSTORMS ARE POSSIBLE FROM MONDAY AFTERNOON THROUGH WEDNESDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO REPORT ANY INSTANCES OF FLOODING
THROUGH THIS EVENING.
KAS
In the hours before
Special weather statement, May 12, 4:02 PM EST, 2 hours 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
502 PM EDT THU MAY 12 2016
KYZ110-113-118-120-122145-
FLOYD-KNOTT-LETCHER-PIKE-
502 PM EDT THU MAY 12 2016
...A STRONG THUNDERSTORM WILL AFFECT FLOYD...KNOTT...LETCHER...
PIKE...
AT 502 PM EDT...A STRONG THUNDERSTORM WAS OVER MALLIE...OR NEAR
HINDMAN...MOVING EAST AT 30 MPH.
WINDS IN EXCESS OF 40 MPH AND DIME SIZE HAIL ARE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
PIKEVILLE...ESTILL...JENKINS...COAL RUN VILLAGE...ELKHORN CITY...
WHEELWRIGHT...FLEMING-NEON...PIPPA PASSES...WAYLAND...GREENLEAF...
CHLOE...EHKHORN MINE...FISHTRAP LAKE...EAST MCDOWELL...BUCKINGHAM...
KITE...GARDEN VILLAGE...SPEIGHT...CEDARVILLE AND CROMONA.
THIS INCLUDES THE FOLLOWING HIGHWAYS...
KENTUCKY HIGHWAY 80 IN KNOTT COUNTY BETWEEN MILE MARKERS 16 AND 20.
U.S. HIGHWAY 119 IN PIKE COUNTY BETWEEN MILE MARKERS 1 AND 6.
U.S. HIGHWAY 23 IN LETCHER COUNTY BETWEEN MILE MARKERS 2 AND 7.
U.S. HIGHWAY 23 IN PIKE COUNTY BETWEEN MILE MARKERS 0 AND 28.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...WHICH WILL
CAUSE PONDING OF WATER ON ROADWAYS. LOCALIZED FLOODING IS ALSO
POSSIBLE. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 3727 8235 3723 8250 3716 8262 3718 8283
3746 8293 3760 8213 3758 8213 3757 8214
3755 8213 3756 8210 3745 8209
TIME...MOT...LOC 2102Z 274DEG 24KT 3729 8292
SHALLENBERGERSpecial weather statement, May 12, 4:51 PM EST, 1 hour 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
551 PM EDT THU MAY 12 2016
KYZ106-107-109-122215-
MORGAN-JOHNSON-MAGOFFIN-
551 PM EDT THU MAY 12 2016
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT PORTIONS OF
MORGAN...JOHNSON...AND MAGOFFIN COUNTIES...
AT 549 PM EDT...A LINE OF STRONG THUNDERSTORMS WAS ALONG A LINE
EXTENDING FROM ELAMTON TO PLUTARCH TO GULLETT...AND MOVING EAST AT
30 MPH.
WINDS UP TO 40 MPH ARE POSSIBLE WITH THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
SALYERSVILLE...BROWNLOW...CISCO...GRAYFOX...ELNA...PERLIE...MIMA...
QUOD...EVER...RELIEF...BALLOT...ELSIE...PLUTARCH...FLAT FORK...
BARNROCK...SILVERHILL...BURNING FORK...CONLEY...
STRINGTOWN AND LICKSBURG.
&&
LAT...LON 3798 8288 3787 8286 3774 8287 3772 8315
3784 8314 3798 8317 3799 8302 3796 8299
3799 8296 3800 8293
TIME...MOT...LOC 2149Z 261DEG 25KT 3795 8314 3784 8310 3773 8312
HALSpecial weather statement, May 12, 5:00 PM EST, 1 hour 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
600 PM EDT THU MAY 12 2016
KYZ068-079-080-122245-
ROCKCASTLE-LAUREL-PULASKI-
600 PM EDT THU MAY 12 2016
...A STRONG THUNDERSTORM WILL AFFECT PORTIONS OF ROCKCASTLE...
LAUREL...AND PULASKI COUNTIES...
AT 558 PM EDT...A STRONG THUNDERSTORM WAS OVER BILLOWS...OR 12 MILES
WEST OF LONDON...MOVING NORTHEAST AT 30 MPH.
WINDS IN EXCESS OF 40 MPH AND HALF INCH HAIL ARE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
LONDON...HAZEL PATCH...BUNCH...GAULEY...PITTSBURG...BILLOWS...
BERNSTADT...EAST BERNSTADT...HARE...WOOD CREEK LAKE...LUNER...
CAMP WILDCAT...CARMICHAEL AND LIVINGSTON.
&&
LAT...LON 3708 8427 3717 8436 3734 8421 3717 8403
TIME...MOT...LOC 2158Z 231DEG 26KT 3714 8430
HAL
Special weather statement, May 12, 5:16 PM EST, 1 hour 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
616 PM EDT THU MAY 12 2016
KYZ107-122245-
JOHNSON-
616 PM EDT THU MAY 12 2016
...A STRONG THUNDERSTORM WILL AFFECT PORTIONS OF JOHNSON COUNTY...
AT 615 PM EDT...A STRONG THUNDERSTORM WAS OVER FLATGAP...OR 7 MILES
NORTHWEST OF PAINTSVILLE...MOVING NORTHEAST AT 35 MPH.
WINDS UP TO 40 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
FLATGAP...WINIFRED...KEATON...GALEN...STAMBAUGH...KERZ...REDBUSH...
CHANDLERVILLE...GILLEM BRANCH...SIP AND BARNROCK.
&&
LAT...LON 3798 8289 3796 8282 3791 8273 3790 8268
3785 8291 3797 8299 3800 8296 3800 8293
TIME...MOT...LOC 2215Z 244DEG 29KT 3791 8288
HALSpecial weather statement, May 12, 5:28 PM EST, 1 hour 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
628 PM EDT THU MAY 12 2016
KYZ068-069-080-116-122300-
JACKSON-ROCKCASTLE-LAUREL-CLAY-
628 PM EDT THU MAY 12 2016
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT PORTIONS OF JACKSON...
ROCKCASTLE...LAUREL...AND CLAY COUNTIES...
AT 626 PM EDT...A LINE OF STRONG THUNDERSTORMS WAS ALONG A LINE
EXTENDING FROM CONWAY TO GREENMOUNT...AND MOVING NORTHEAST AT 35 MPH.
WINDS UP TO 40 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
MCKEE...BOONE...SOURWOOD...WANETA...DONARO...KERBY KNOB...PARROT...
JEP HILL...WELCHBURG...JOHNETTA...LOAM...ORLANDO...COLLINGSWORTH...
ROYRADER...MACEDONIA...COOKSBURG...TYNER...EGLON...MERSHONS...
AND MUELLERSVILLE.
&&
LAT...LON 3747 8438 3750 8435 3754 8435 3753 8430
3752 8430 3751 8426 3753 8423 3752 8420
3756 8416 3757 8408 3735 8379 3733 8375
3720 8406 3748 8444
TIME...MOT...LOC 2226Z 239DEG 29KT 3747 8434 3726 8403
HALSpecial weather statement, May 12, 5:58 PM EST, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
658 PM EDT THU MAY 12 2016
KYZ058-069-111-122330-
JACKSON-LEE-ESTILL-
658 PM EDT THU MAY 12 2016
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT PORTIONS OF JACKSON...
LEE...AND ESTILL COUNTIES...
AT 657 PM EDT...A LINE OF STRONG THUNDERSTORMS WAS ALONG A LINE
EXTENDING FROM WINSTON TO NEAR BLANTON FLATS...AND MOVING NORTHEAST
AT 40 MPH.
WINDS UP TO 40 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
IRVINE...BEATTYVILLE...RAVENNA...PINNACLE...WILLOW SHOALS...
COBHILL...NORTH IRVINE...WEST IRVINE...WITT...GREELEY...PITTS...
PATSEY...BLACKBURN...SOUTH IRVINE...RICE STATION...WAGERSVILLE...
FITCHBURG...DRIP ROCK...PILOT AND BLANTON FLATS.
&&
LAT...LON 3775 8382 3776 8378 3774 8376 3760 8367
3751 8400 3768 8410 3776 8391 3775 8387
3776 8383
TIME...MOT...LOC 2257Z 241DEG 33KT 3770 8406 3755 8397
HALFlash Flood, Jackson
- When
- May 12, 6:30 PM EST to 8:00 PM EST
- Where
- Jackson County, 0.68 mi ESE of Bradshaw to 0.84 mi E of Bradshaw
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 37.426, -83.959
A citizen reported flash flooding near and southeast of McKee. Portions of U.S. Highway 421 and Kentucky Highway 587 were impassable, along with several other roads, as water rushed across them.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in South Carolina, May 12, 2016$60,000 · 1 in hail · 6 events
- Damaging Winds in Tennessee, May 12, 2016$43,000 · 56 kt wind · 11 events
- Damaging Winds in Alabama, May 12, 2016$25,000 · 70 kt wind · 14 events
- Hail and Damaging Winds in North Carolina, May 12, 2016$17,000 · 1.75 in hail · 9 events
- Damaging Winds in Tennessee, May 12, 201652 kt wind · 10 events
- Hail and Damaging Winds in South Carolina, May 12, 2016$10 · 1 in hail · 9 events
- Hail and Damaging Winds in North Carolina, May 12, 2016$8,000 · 1 in hail · 7 events
- Hail in Texas, May 12, 2016$11,000 · 1.75 in hail · 5 events
- Hail and Damaging Winds in Virginia, May 12, 2016$1,000 · 1.25 in hail · 5 events
- Damaging Winds in Virginia, May 12, 201650 kt wind · 5 events
- Damaging Winds in South Carolina, May 12, 201650 kt wind · 5 events
- Hail and Damaging Winds in North Carolina, May 12, 2016$2,000 · 1 in hail · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 624496.